Alert archive / North Dakota / High Wind Watches in 2025

High Wind Watch 2, NWS Bismarck, ND

March 13, 20258 counties in North Dakota

NWS Bismarck, ND issued this high wind watch at Mar 13, 2025, 3:14 PM CDT for 8 counties in North Dakota. It took effect at Mar 14, 2025, 7:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 13, 2025, 3:14 PM CDT (20:14 UTC)
In effect from
Mar 14, 2025, 7:00 PM CDT
Expired
Mar 14, 2025, 12:44 PM CDT
In force
Issued by
NWS Bismarck, ND

Counties Dickey County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 122 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2025-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2025-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1728 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this high wind watch went out at Mar 13, 12:44 PM CDT, 2 hours 30 minutes earlier. Its key messages:

  • Well above average temperatures today, except along the Canadian border.
  • A storm system passing mainly to our east Friday into Saturday will bring some rain and snow to our area, but the main impacts look to stay to our east.
  • Strong winds develop over much of central North Dakota into the James River Valley late Friday night into Saturday which may lead to visibility concerns in falling snow, especially in the James River Valley.
Area forecast discussion, Mar 13, 12:44 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1244 PM CDT Thu Mar 13 2025

.KEY MESSAGES...

- Well above average temperatures today, except along the
  Canadian border.

- A storm system passing mainly to our east Friday into Saturday
  will bring some rain and snow to our area, but the main
  impacts look to stay to our east.

- Strong winds develop over much of central North Dakota into
  the James River Valley late Friday night into Saturday which
  may lead to visibility concerns in falling snow, especially in
  the James River Valley.

&&

.UPDATE...
Issued at 1244 PM CDT Thu Mar 13 2025

A surface low is analyzed in north central Montana, with a
surface trough and weakening pressure gradient extending into
southwest North Dakota. There is enough of a pressure gradient
for breezy winds across the north and east, with pretty
widespread cirrus across the area. No major changes with this
update.

UPDATE
Issued at 944 AM CDT Thu Mar 13 2025

Radar returns have diminished across the north central this
morning as expected, with a few obs of light rain over the past
couple of hours. Made some adjustments to POPs and sky cover
with this update, with more widespread cirrus upstream. Should
be a pleasant mid-March day for the majority of the forecast
area with well above average temperatures.

UPDATE
Issued at 645 AM CDT Thu Mar 13 2025

Limited updates needed this morning. Weak radar returns continue
in north central and northeastern portions this morning. Some
light rain, snow, or freezing rain remain possible through the
mid morning hours in these areas. So far impacts and reports
have been limited. Made some minor adjustments to PoPs based on
the latest radar data. Otherwise the forecast remains on track.

&&

.DISCUSSION...
Issued at 421 AM CDT Thu Mar 13 2025

An upper level ridge continues to move over the Northern Rockies
into Northern Plains today. An upper level wave continues to
pass over northern North Dakota bringing in light rain so far.
Temperatures have remained above freezing as the cold front is
slowly stalling near the international border. Today is forecast
to be the warmest days of week with high temperatures climbing
into the lower 40s north to the mid 60s south.

A dynamic upper level low is forecast to move across the Central
Plains passing through the Northern Plains into Canada by this
weekend. This upper level system continues to remain mostly east
for precipitation impacts. In addition to the upper level low
moving through the region, the jet stream will remain in split
flow. A northern low pressure system will move through
Saskatchewan bringing widespread lift across the western half of
the state while the strong upper low moves up through the
Central Plains. Precipitation chances remain around 40 to 60
percent Friday morning into the afternoon as this northern
system spreads west to east. As this system moves through the
region precipitation will start out as rain transitioning to
mixed frozen precipitation by the evening hours before finally
transition to snow overnight. Precipitation across the western
and central will be from this northern system while the strong
upper level low will bring precipitation to the eastern half of
the state and the James River Valley.

As the strong upper level low moves into the region Friday, a
trowal axis looks to set up over the North Dakota Minnesota
border overnight. The latest NBM data has a 19 percent chance
of at least 2 inches snow or more for Jamestown. The GEFs has
around a 30 percent chance of 2 inches or more in Jamestown.
While the Euro has around a 24 percent chance of at least 2
inches of snow or more for Jamestown. This is a big down trend
in precipitation accumulations from last nights data for all the
ensembles. The QPF continues to decrease in our area causing
this down trend and precipitation could fall as more rain and
mixed freezing precipitation in the James River Valley. Ice
accumulations remain low around 0.01 to 0.02 of an inch in the
James River Valley and the northwest from the northern system.

The ECMWF EFI has central and eastern North Dakota highlighted
for high winds Saturday. A strong surface pressure gradient
will push strong sustained winds around 45 mph with gusts up to
60 mph across the James River Valley into the Red River Valley
late Friday into Saturday. Falling snow and strong winds could
lead to visibility reductions mainly out east.

Above normal temperatures are forecast to return by Sunday as
another upper level ridge moves across the region. The southwest
could warm back into the 50s while the northeast remains in the
20s. Monday above normal temperatures return to the southern
half of the state before a cold front moves into the region with
increased precipitation chances across the north.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1244 PM CDT Thu Mar 13 2025

VFR conditions at all terminals through most of the period.
Breezy southeast to east winds will continue across northern and
eastern North Dakota through the evening. Winds will shift
northerly to then northwesterly through the night and into
Friday as a surface low moves through the area, with strong
winds expected across western North Dakota on Friday. Lower
ceilings will begin moving into northern and western parts of
the state after 12Z, getting down to IFR at KXWA at the end of
the TAF period. Precipitation chances will accompany the lower
ceilings, with only enough confidence to include prevailing
precipitation at KXWA with this update, although there are low
chances at KMOT/KDIK late in the period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Jones
DISCUSSION...Johnson
AVIATION...Jones
Hazardous weather outlook, Mar 13, 12:42 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1242 PM CDT Thu Mar 13 2025

NDZ025-037-048-051-141745-
Foster-Stutsman-La Moure-Dickey-
1242 PM CDT Thu Mar 13 2025

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong northwest winds are likely Friday night through Saturday.
This may combine with falling snow to significantly reduce
visibility.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ005-012-013-021>023-035-036-046-047-050-141745-
Rolette-McHenry-Pierce-McLean-Sheridan-Wells-Burleigh-Kidder-
Emmons-Logan-McIntosh-
1242 PM CDT Thu Mar 13 2025

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong northwest winds are likely Friday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ040>045-141745-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
1242 PM CDT Thu Mar 13 2025 /1142 AM MDT Thu Mar 13 2025/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong northwest winds are possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>004-009>011-017>020-031>034-141745-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McKenzie-
Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
1242 PM CDT Thu Mar 13 2025 /1142 AM MDT Thu Mar 13 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MEJ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 3:14 PM CDTWind AdvisoryBISAdams, Bottineau, Bowman, Burleigh, Dickey, Emmons and 17 more52 hr

Nearby

High Wind Watches in North Dakota, 2025Every high wind watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.